Alert archive / Missouri / Frost Advisories in 2020

Frost Advisory 5, NWS St. Louis, MO

May 10, 202029 counties in Missouri; 10 counties in Illinois

NWS St. Louis, MO issued this frost advisory at May 10, 2020, 2:43 PM CDT for 29 counties in Missouri; 10 counties in Illinois. It took effect at May 11, 2020, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 10, 2020, 2:43 PM CDT (19:43 UTC)
In effect from
May 11, 2020, 1:00 AM CDT
Expired
May 11, 2020, 7:44 AM CDT
In force
7 hr
Issued by
NWS St. Louis, MO
All 39 counties

Adams County, IL, Brown County, IL, Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Monroe County, IL, Pike County, IL, Saint Clair County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 38 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS73 KLSX 101943
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
243 PM CDT Sun May 10 2020

ILZ058-059-095>102-MOZ018-019-026-027-034>036-041-042-047>052-
059>065-072>075-084-085-099-111100-
/O.NEW.KLSX.FR.Y.0005.200511T0600Z-200511T1300Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Cole MO-Crawford MO-Franklin MO-Gasconade MO-Greene IL-Iron MO-
Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-Macoupin IL-
Madison IL-Madison MO-Marion MO-Moniteau MO-Monroe IL-Monroe MO-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Reynolds MO-
Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Columbia, Edwardsville, Farmington, Fulton, Hannibal, 
Jefferson City, Mexico, Mount Sterling, Pittsfield, Quincy, 
Saint Charles, Saint Louis, Sullivan, Union, and Washington
243 PM CDT Sun May 10 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT MONDAY...

* WHAT...Temperatures as low as 34 will result in areas of frost,
  particularly is low lying and other sheltered locations.

* WHERE...Portions of central, east central, northeast and 
  southeast Missouri and southwest and west central Illinois.

* WHEN...From 1 AM to 8 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Britt
3 follow-up statements
033 
WWUS73 KLSX 110301
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
1001 PM CDT Sun May 10 2020

ILZ058-059-095>102-MOZ018-019-026-027-034>036-041-042-047>052-
059>065-072>075-084-085-099-111300-
/O.CON.KLSX.FR.Y.0005.200511T0600Z-200511T1300Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Cole MO-Crawford MO-Franklin MO-Gasconade MO-Greene IL-Iron MO-
Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-Macoupin IL-
Madison IL-Madison MO-Marion MO-Moniteau MO-Monroe IL-Monroe MO-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Reynolds MO-
Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Columbia, Edwardsville, Farmington, Fulton, Hannibal, 
Jefferson City, Mexico, Mount Sterling, Pittsfield, Quincy, 
Saint Charles, Saint Louis, Sullivan, Union, and Washington
1001 PM CDT Sun May 10 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
MONDAY...

* WHAT...Temperatures as low as 34 degrees will result in areas of
  frost, particularly in low lying and other wind sheltered 
  locations.

* WHERE...Portions of central, east central, northeast and 
  southeast Missouri and southwest and west central Illinois.

* WHEN...From 1 AM to 8 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

GKS
473 
WWUS73 KLSX 110901
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
401 AM CDT Mon May 11 2020

ILZ058-059-095>102-MOZ018-019-026-027-034>036-041-042-047>052-
059>065-072>075-084-085-099-111300-
/O.CON.KLSX.FR.Y.0005.000000T0000Z-200511T1300Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Cole MO-Crawford MO-Franklin MO-Gasconade MO-Greene IL-Iron MO-
Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-Macoupin IL-
Madison IL-Madison MO-Marion MO-Moniteau MO-Monroe IL-Monroe MO-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Reynolds MO-
Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Columbia, Edwardsville, Farmington, Fulton, Hannibal, 
Jefferson City, Mexico, Mount Sterling, Pittsfield, Quincy, 
Saint Charles, Saint Louis, Sullivan, Union, and Washington
401 AM CDT Mon May 11 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 34 degrees will result in areas 
  of frost, particularly in low lying and other wind sheltered 
  locations.

* WHERE...Portions of central, east central, northeast and 
  southeast Missouri and southwest and west central Illinois.

* WHEN...Through 8 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MRM
712 
WWUS73 KLSX 111244
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
744 AM CDT Mon May 11 2020

ILZ058-059-095>102-MOZ018-019-026-027-034>036-041-042-047>052-
059>065-072>075-084-085-099-111345-
/O.CAN.KLSX.FR.Y.0005.000000T0000Z-200511T1300Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Cole MO-Crawford MO-Franklin MO-Gasconade MO-Greene IL-Iron MO-
Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-Macoupin IL-
Madison IL-Madison MO-Marion MO-Moniteau MO-Monroe IL-Monroe MO-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Reynolds MO-
Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Columbia, Edwardsville, Farmington, Fulton, Hannibal, 
Jefferson City, Mexico, Mount Sterling, Pittsfield, Quincy, 
Saint Charles, Saint Louis, Sullivan, Union, and Washington
744 AM CDT Mon May 11 2020

...FROST ADVISORY IS CANCELLED...

Temperatures are rising quickly now that the sun has risen and
frost is no longer a concern.

$$

Glass

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this frost advisory went out at May 10, 12:29 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 10, 12:29 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1229 PM CDT Sun May 10 2020

.SHORT TERM...  (Through Late Tonight)
Issued at 325 AM CDT Sun May 10 2020

The short wave trof currently digging across the upper MS Valley
will continue to progress east-southeast into the lower Great Lakes
by midday and into the OH Valley by early evening. Any precipitation
chances this morning should largely be confined to western IL ahead
of the attendant cold front. That said the chances of measurable
precipitation are small as large scale forcing is weak and
moisture appears to be somewhat limited, so perhaps a spot light
shower or sprinkles. The cold front will push quickly through the
remainder of the CWA by late morning. Deep mixing, CAA, and
tightening of the surface pressure gradient will contribute to
breezy conditions in the wake of the front with gusty northwest
winds of 25 to 35 mph. There is another vort max in the northwest
flow that skirts the northern CWA later this afternoon. I think
the precipitation chances with this are small and mainly to the
north/northeast of the CWA. The combination of post-frontal CAA
and a good deal of stratocu will result in another day of below
average temperatures, with highs as much as 5-10 degrees cooler
than Saturday.

The biggest question for tonight is just how cold it will get and
any potential for frost. Yet another vort max in the northwest flow
will traverse the area tonight. In addition to clouds there could be
some sprinkles this evening. It looks like the clouds should
clear out or diminish from late evening through the overnight
hours. The gusty winds of today will also diminish by early
evening, however they won't totally fall off with the center of
the surface high forecast to remain well to the west in the Plains
overnight, and weak ridging to build into the western CWA.
Temperatures will be unseasonably cool with lows in the mid 30s to
lower 40s, and could set a record at KCOU. Unlike early Saturday
morning where we saw good radiational cooling and temperatures
fall well into the 30s producing areas of frost, the temperature
drop tonight into early Monday morning will be a combination of
normal nocturnal cooling and advective process rather than purely
strong radiational cooling. Typically this not ideal for
significant frost development. That said I can't rule out some
frost in sheltered areas west of the MS river where the wind could
be lighter. At this time I will just continue to mention areas of
frost given the uncertainty in amount and coverage. The day shift
can take a deeper look and if conditions look more favorable then
address them and issue an advisory if warranted.

If you are sensitive at all to frost then be on the safe side and
take protective action, but I don't expect anything like early
Saturday morning.

Glass

.LONG TERM...  (Monday through Saturday)
Issued at 325 AM CDT Sun May 10 2020

Expansive surface high pressure will dominate from Monday into
Tuesday as the center of the high shifts eastward from the Plains
across the middle MS Valley. The surface high combined with
increasing clouds will keep the cooler than normal temperature
train rolling along. Sensible weather will feature the potential
for showers/rain mainly across the southern part of the CWA Monday
night into Tuesday, as a series of weak low amplitude
disturbances and associated weak large scale forcing track across
the area and combine with good low-mid level frontogenetic
forcing. The highest probabilities of precipitation within the CWA
should be from central into southeast MO with a sharp cutoff to
the northern extent owing to markedly decreased forcing.

We are still expecting a significant pattern shift beginning
midweek as the flow aloft flattens becoming westerly and then
west- southwesterly. The surface high/low-level anticyclone begins
retreating Tuesday night into Wednesday allowing for increasingly
southerly low level flow, WAA, and moisture transport back into
the region. These advective processes combined with the eastward
spread of steeper mid level lapse rates and a lifting warm front
will support increasing instability and a threat of thunderstorms
beginning on Wednesday.

Thursday through Saturday looks like a particularly active period
with a cold front approaching from the west Thursday, then
sinking into the area on Friday and wavering across the CWA into
Saturday. The combination of the front, weak short waves in the
southwest flow aloft, moderate diurnally enhanced instability, and
deep layer shear at times approaching 30 kts would suggest the
potential for several episodes of strong-severe thunderstorms,
predominately featuring multicell modes. The CIPS analogs/severe
weather probability guidance is reflective of this pattern, and
has been for a few days now, depicting low probabilities
supportive of this potential.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1224 PM CDT Sun May 10 2020

Still expect low VFR ceilings at the terminals through the
afternoon before clearing this evening. There will be a slight
chance of showers over west central Illinois this afternoon
including at KUIN.  Northwesterly winds will gust up to 30KTS
through 00Z before decreasing early this evening. Then winds will
diminish to 10KTS or less after 01Z with dry and VFR conditions.

Britt

&&

.CLIMATE...
Issued at 325 AM CDT Sun May 10 2020

Record lows for 5/11:
STL 35 1907
COU 37 1990
UIN 31 1907

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 10, 3:58 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
358 AM CDT Sun May 10 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-110900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
358 AM CDT Sun May 10 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms across the area Wednesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Glass

Nearby

Frost Advisories in Missouri, 2020Frost Advisories in Illinois, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.